1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Need help. BG are ruining my life.

Discussion in 'Type 1 Diabetes' started by paulpapa, Apr 6, 2016.

  1. paulpapa

    paulpapa Type 1 · Well-Known Member

    Messages:
    95
    Likes Received:
    76
    Trophy Points:
    58
    Hi @Bluemarine Josephine

    Thank you for your detailed reply; I appreciate it.

    I feel like I'm on a lot of insulin for my body weight which is 82kg. I also feel like having so much insulin on board might make it harder to control my BG. I was told that one by a type 1 that this might be the case.

    I don't really understand the Levermir graph you posted. Would you be able to help me understand it? My insulin is 64 / 82 KG = 0.78. If I'm reading the graph right then the Levermir is hitting its peak at 12 hours.

    I'm not sure what to make of this information in terms of altering the times that I inject Levermir to minimise dawn phenomenon and to help my meal spikes lessen. Is the answer injecting a different times?

    Thank you

    Paul
     
  2. steve_p6

    steve_p6 Type 1 · Well-Known Member

    Messages:
    414
    Likes Received:
    290
    Trophy Points:
    123
    @paulpapa try the graph below. There are differing opinions on whether you lump the total levemir dose or treat as two separate profiles. I was an 2x22u doses at 9am/9pm and always found it peaking at 6-8 hours so I I favour the seaparate doses view. That would put you close to the 0.4u/kg profile where you can see the evening drop off I suggested earlier. As always look at the hypothesis and see it if fits your experience.
     

    Attached Files:

    • Informative Informative x 1
  3. tim2000s

    tim2000s Type 1 · Expert
    Retired Moderator

    Messages:
    8,914
    Likes Received:
    11,783
    Trophy Points:
    198
    The experience of the DAFNE cohort (and bear in mind that this is evidenced based) is and the latest NICE guidelines suggest that Levemir split twice daily is the most effective way to do MDI with either Lantus or Levemir. In fact they make you swap to Levemir in some areas before doing DAFNE now.
     
  4. teacher123

    teacher123 Type 1 · Well-Known Member

    Messages:
    270
    Likes Received:
    469
    Trophy Points:
    133
  5. paulpapa

    paulpapa Type 1 · Well-Known Member

    Messages:
    95
    Likes Received:
    76
    Trophy Points:
    58
    @tim2000s I split my dose but it's 33 and 31 (10:30pm and 8am) - it just seems like a lot of insulin to me.

    Plus I've gone hypo today twice. Ugh. It's such a nightmare. Now I'm thinking that it's too big a dose pre-bed and in the morning. Hard to tell about the pre-bed as I went hypo and then shot up to around 18 (stupid Libre screen not letting me zoom) even though I took a few units as I knew I'd go hight. Ah well... more trial and error awaits. I may reduce the dose a bit tonight and see what happens.

    @teacher123 I'm doing School Direct. Eeep!
     
  6. donnellysdogs

    donnellysdogs Type 1 · Master

    Messages:
    13,214
    Likes Received:
    12,468
    Trophy Points:
    298
    A lot of people find they have to bolus for eggs. I have to count one egg as 4 carbs.

    Do you just guess your correction doses?
    If you are "average" 1 bolus unit would bring you down by 3ml on your blood test. So if 12.0 on blood test you would need 2 units and that should get you down to 6.0 5hours later ideally.
     
    • Informative Informative x 1
  7. donnellysdogs

    donnellysdogs Type 1 · Master

    Messages:
    13,214
    Likes Received:
    12,468
    Trophy Points:
    298
    Levemir doses when split are not necessarily split 50/50... You may need less with one injection.. Mine was less on my night dose but am on tresiba now.
     
    • Agree Agree x 1
  8. paulpapa

    paulpapa Type 1 · Well-Known Member

    Messages:
    95
    Likes Received:
    76
    Trophy Points:
    58
    Thanks. I'm going to talk to the specialist about Tresiba in a few weeks. See if they'll let me on it.

    Never thought of counting an egg as four carbs. It seems like a lot, but I guess I'm getting used to the fact that anything that goes in my mouth increases my BG. Apart from sugar free jelly and diet drinks it seems!
     
    • Like Like x 2
  9. Bluemarine Josephine

    Bluemarine Josephine Type 1 · Well-Known Member

    Messages:
    255
    Likes Received:
    356
    Trophy Points:
    103
    Hello paulpapa!
    Here are my thoughts:

    Firstly and most importantly, whatever adjustments you decide to make in relation to your insulin, should always be in collaboration with your doctor/diabetes nurses. In this forum we are sharing thoughts or suggestions but, we are in no way able to make a suggestion on someone’s insulin regime.

    Having said that, I will divert you to the following website:

    http://www.diabeticretinopathy.org.uk/prevention/insulindoseinsulin.htm

    As a general rule, (as you will also read in this website) background insulin is determined by body mass (and other parameters such as exercise/activity for example.) Most people need a total of 0.5 - 0.8 units of insulin per kilogram of body weight each day. Roughly half this insulin is needed for food intake (Novorapid) and half is the basal rate (Levemir). Sometimes it can be 40% Levemir and the rest Novorapid, but this is the general idea.

    In my view, before you experiment with anything else (like a low carbohydrate diet, vegan/vegetarian diets or bolusing for protein/fat) make sure that your Levemir is correct. If your background insulin is not correct then, nothing works well.

    I would suggest that you go through a series of basal tests to determine if your Levemir dosage is correct of if it needs reduction. I suggest that you discuss your findings with your diabetes nurse/doctor.

    Do you know how to run a basal test?

    As soon as you have your Levemir dosage correct then everything else becomes more manageable.

    I also do not suggest that you switch to Tresiba, at least not before your find your correct basal rate. The reason is that Tresiba takes about 4 days to give a steady state (being an ultra long-acting insulin). If you hypo on Tresiba and you realise that you need to reduce your dosage, you will be running after hypoglycemias for 2-3 days until your new dosage kicks in.

    Keep in mind that, generally, Tresiba is more aggressive insulin and it is very possible that you will need less amount than Levemir.

    I hope this helps.
    Regards
    Josephine
     
    • Like Like x 2
    • Winner Winner x 1
    #29 Bluemarine Josephine, Apr 11, 2016 at 11:48 AM
    Last edited by a moderator: Apr 11, 2016
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook